By Caroll Tipian, MSN, RN, AGACNP-BC, Nancy Cruz Sitner, MSN, RN, ANP-BC, and Addi Watters, MSN, RN, AGPCNP-BC, OCN®, BMTCN®
Jeff is a 60-year-old patient with myeloproliferative disease. After his care team secured a 9/10 match, he received an allogeneic hematopoietic stem cell transplantation (allo-HSCT) with a conditioning regimen of fludarabine and melphalan. Neutrophil engraftment occurred at day 20, and he was discharged to home shortly after engraftment. One month later, he presented to the clinic with abdominal pain and a new diffuse erythematous rash, which his care team initially treated with corticosteroids. However, his abdominal pain persisted, and Jeff was admitted to the hospital a few days later for further workup for suspected acute graft-versus-host disease (GVHD). A computed tomography scan of his abdomen demonstrated worsening enterocolitis because of Yersinia enterocolitica.
What Would You Do?
GVHD is a common complication following allo-HSCT that occurs when immunocompetent donor T cells recognize the recipient host as foreign and mount an immune response to allogeneic antigen-bearing cells with subsequent destruction of host tissues. It presents in two forms: acute and chronic.
Acute GVHD is the second-leading cause of death, after disease relapse, in patients undergoing allo-HSCT. It can develop in the skin, liver, or gastrointestinal tract, and symptoms may not present until weeks or months after the transplant.
For several decades, science made little progress in treating GVHD. Now, with recent preclinical and clinical data allowing for more studies, patients may be eligible to participate in studies for kinase inhibition, microbiome transfer, cellular therapies, targeting of cytokines and costimulation, protease inhibitor, and regenerative tissue approaches.
Currently, steroids are the only standard initial treatment, and acute GVHD has no standard indication or timing for initiating second-line therapy, specifically in steroid-refractory patients or those who can't tolerate steroids. Additional treatment options, including extracorporeal photopheresis, medications such as ibrutinib, and enrollment in clinical trials, are typically explored for patients with chronic GVHD.
Medication adherence is vital to success in posttransplant populations, especially when treating GVHD. As the nurse, your role is to educate yourself and your patients on their treatment plans because the complexity of medication compliance requires an interprofessional approach to achieve optimal patient outcomes. Many institutions offer medication education sessions to ensure patients understand their treatment plans.
Jeff’s GVHD prophylaxis during the peritransplant phase included tacrolimus and mini-dose methotrexate. Multiple teams managed his care, including infectious disease and the gastrointestinal group, and because of his persistent nausea, vomiting, and diarrhea, the gastrointestinal team recommended endoscopy to investigate the progression of GVHD. Jeff’s upper and lower endoscopy were consistent with a GVHD flare, and the care team adjusted his treatment plan, adding tacrolimus and corticosteroids with ruxolitinib as second-line therapy. The U.S. Food and Drug Administration approved ruxolitinib for steroid-refractory GVHD in 2019.
Jeff’s cutaneous and mucosal GVHD responded quicker than his gastrointestinal symptoms, which required multiple therapy lines, but Jeff adhered to his treatment plan and prescribed medications. Because of his steroid-induced myopathy, Jeff required prolonged hospitalization and aggressive treatment with rehabilitation, physical therapy, and occupational therapy. A few months later, he left the hospital with ongoing ruxolitinib, tacrolimus, low-dose steroid, and extracorporeal photopheresis (ECP).
As the nurse, you served as coordinator and liaison between Jeff and his interprofessional care team. You coordinated Jeff’s ECP treatments with the timing of his other treatments. Medications like tacrolimus and ruxoltinib are administered on a strict schedule to ensure adequate absorption and blood levels. You also made sure he received physical therapy to prevent progression of his steroid-induced myopathy. By reporting his symptoms in a timely manner and immediately treating his GVHD, you ensured Jeff maintained better quality of life while living with GVHD.